Anti-epileptic drugs (AEDs) are powerful medications that help women with epilepsy control their seizures; however, when these same women have to deal with reproductive issues and their epilepsy drugs, a myriad of problems can crop up, according to researchers. About 1 million of the estimated 2.5 million Americans with epilepsy are women. Hormonal changes may be responsible for some of the specific difficulties encountered by women with epilepsy. Many women find that their seizures change in severity or occur more frequently during puberty, pregnancy, when they are menstruating or during menopause.From the American Medical Association:Epilepsy presents unique problems for women
Issues from fertility to contraception can be challenging
Anti-epileptic drugs (AEDs) are powerful medications that help women with epilepsy control their seizures; however, when these same women have to deal with reproductive issues and their epilepsy drugs, a myriad of problems can crop up, according to Mark Yerby, M.D., MPH, a leading expert in women’s issues and epilepsy. About 1 million of the estimated 2.5 million Americans with epilepsy are women.
Dr. Yerby is associate clinical professor of neurology, public health and preventive medicine, and obstetrics and gynecology at the Oregon Health Science University and director of the Epilepsy Program at Providence St. Vincent’s Medical Center, both in Portland, Ore. He spoke today at an American Medical Association media briefing in partnership with the American Academy of Neurology (AAN) and the American Epilepsy Society at the AAN’s annual meeting in San Francisco.
Hormonal changes may be responsible for some of the specific difficulties encountered by women with epilepsy. Many women find that their seizures change in severity or occur more frequently during puberty, pregnancy, when they are menstruating or during menopause.
“Pregnancy presents particular difficulties for women with epilepsy,” Dr. Yerby said. “In pregnancy, drugs are generally contraindicated, but women with epilepsy cannot just simply stop taking their medications. If they do, they may have more seizures and risk injury to themselves and the fetus. They may be subject to other risks, such as losing their jobs or driver’s license.”
Other adverse outcomes of uncontrolled seizures, Dr. Yerby noted, are fetal loss, infant mortality, decreased growth of the fetus and abnormal cognitive development (increased 2-fold in the children of women with epilepsy).
On the other hand, some AEDs are associated with a higher risk for birth defects. The fear of birth defects can cause women to stop taking their epilepsy medication. “People think drugs are bad–they forget about why we treat people with drugs in the first place,” Dr. Yerby said. “There is great emphasis today on the hazards of medication–that’s okay, but people lose sight of the fact that having a seizure is a hazard.”
Dr. Yerby suggests that women with epilepsy consult with their doctors to determine how they can remain on their medication while minimizing risk. “There are a number of options,” Dr. Yerby stated. “We can adjust the dose of medication, change the medication and monitor its effectiveness, or withdraw medication altogether. It is best if we can get expectant mothers on a single medication that works to minimize side effects and risk.” Women planning to conceive should consult closely with their physicians so their treatment plan can be determined in advance when possible.
Dr. Yerby added that breast-feeding is generally not problematic for the babies of women with epilepsy. “Usually the child has been exposed to the drugs for nine month in utero and by the time they are born they can metabolize their mother’s medication present in the breast milk,” he explained. “The safety of newer drugs in both pregnancy and breastfeeding, however, is still being determined.”
Other problems specific to women with epilepsy are that AEDs can decrease the efficacy of hormonal contraceptives (whether given by mouth, subcutaneously or by injection). “There are five AEDs that interfere with the efficacy of the pill and at least one AED that is affected by oral contraception,” Dr. Yerby stated. “Sometimes we can overcome these problems by prescribing a higher-dose contraceptive. Women who have unplanned pregnancies should stay on their AEDs and notify their physician immediately.”
“Women with epilepsy need special care in managing their disorder,” Dr. Yerby stated. “They cannot safely stop taking their medication without risking seizures and injury to themselves and their unborn.”